Immune Checkpoint Inhibitors Linked With Psoriasis Flare-ups in Rare Cases

February 17, 2020

Patients undergoing immunotherapy could be at risk for psoriasis flare-ups, even if the patient is asymptomatic at the initiation of cancer treatment. A newly published case report outlines a rare case where immunotherapy had to be stopped due to severe skin lesions.

Immune checkpoint inhibitors can be a vital lifeline for patients with late-stage malignancies. However, new research highlights one particularly serious potential side-effect: severe psoriasis flare-ups.

Writing in Sage Open Case Medical Reports, a team of investigators from Ioannina University, in Greece, report on the case of a 71-year-old woman with a history of psoriasis (for 5 years), psoriatic arthritis (for 3 years), coronary artery disease, and coronary obstructive pulmonary disease (COPD). One day she showed up in the emergency department with a fever, but no other symptoms.

Physicians performed a chest X-ray and then a computed tomagraphy (CT) scan, eventually diagnosing her with T2N2M0/IIIB squamous lung carcinoma.

Initially, her doctors tried 2 rounds of gemcitabine/carboplatin chemotherapy. When the disease continued to progress, they switched to the anti-programmed death-1 immune checkpoint inhibitor nivolumab (intravenous; 3 mg/kg). The patient had been asymptomatic prior to initiation of nivolumab. However, after the first round, she experienced psoriatic exanthema with a Psoriasis Area Severity Index (PASI) score of 2.4. Her medical team continued on with 2 more cycles of nivolumab, by which point the reaction was exacerbated around the patient’s extremities and trunk, reaching a PASI score of 41.6. At that point, the patient’s dermatologist advised cessation of nivolumab in order to treat the patient’s psoriatic exanthema. Local treatment of the skin lesions caused significant improvement, down to a PASI score of 2.7.

In examining the case, corresponding author George Pentheroudakis, MD, PhD, notes that severe psoriasis flare-ups are a rare, but serious, side effect of immunotherapies like nivolumab. The therapy is designed to restore the activity of cytotoxic CD8 + T-lymphocytes so that they can recognize and fight malignant cells.

“However, immunotherapy may induce a state of immune hyper-reactivity through the relaxation of negative control loops tightly regulating T-helper and T-cytotoxic cells, thereby causing immune-related side-effects [IrAEs], including exacerbation of pre-existing autoimmune diseases,” Pentheroudakis writes.

Because psoriasis has an autoimmune component, patients undergoing immunotherapy are at risk of psoriasis, even if they haven’t previously been diagnosed with the condition, Pentheroudakis said. He and colleagues reported knowledge of 9 similar cases where psoriasis flare-ups required the cessation of immunotherapy.

While it might be possible to restart immunotherapy following treatment of dermatological side effects, Pentheroudakis and his co-authors urge physicians to be cautious.

“Physicians who administer [immune checkpoint inhibitors], especially in patients with a positive history of autoimmune disorders including psoriasis, should be aware of, and familiar with timely diagnosis and management of IrAEs,” they write.

The authors say physicians should conduct a careful workup prior to the initiation of immunotherapy, in order to get a sense of any psoriatic activity, and in particular any psoriatic arthritis. If psoriatic activity is present, doctors should work closely with the patient’s dermatologists to make determinations about when and whether to halt the immunotherapy treatment, and whether and how any treatment of skin lesions should coincide with the immunotherapy.

“Depending on the reversibility of the complications, physicians could opt either to permanently discontinue immunotherapy or to reinstate it, provided control of cutaneous IrAEs is achieved and taking into consideration existing options for alternative antineoplastic therapies,” they write.

Reference

Politi A, Angelos D, Mauri D, Zarkavelis G, Pentheroudakis G. A case report of psoriasis flare following immunotherapy: Report of an important entity and literature review [published online January 13, 2020]. SAGE Open Med Case Rep. doi:10.1177/2050313X19897707.